Phone: (303) 432-3601

Hearing Loss and Cancer

“You have cancer.”  Those are words no one wants to hear in their lifetime.  Unfortunately, many people hear that sentence every day.  Once you have been diagnosed, and depending on the type of cancer,  treatment often includes chemotherapy and radiation treatments.  Chemotherapy drugs such as cisplatin and carboplatin have been successful in treating cancer, which means patients are living longer lives after treatment. However, this also means a person can suffer from a lingering, and permanent side effect- hearing loss.  Damage to the inner ear by a toxin is called ototoxicity.  And it’s not just chemotherapy- there are many prescription drugs, including very strong antibiotics that can lead to ototoxicity.

So what should you do?  Talk to your oncologist prior to beginning chemotherapy treatments.  If you have a hearing loss already, chemotherapy can make the hearing loss worse.  Obtaining a baseline audiogram before starting treatment will allow your audiologist to monitor any changes during and after treatment.  Alert your oncologist if you have ringing (tinnitus), dizziness, or sudden hearing loss while receiving chemotherapy.

There are studies being done to combat ototoxicity during chemotherapy, including antibiotics during treatment, and immediate steroid injections if hearing loss occurs.  The good news is that far more people are surviving cancer than ever before.  The goal of physicians is to lessen all of the potential long term side-effects of chemotherapy, including hearing loss.

Be the first to comment!
Post a Comment